Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 11, 2021Carter County, Kentucky

NWS Charleston, WV issued this special weather statement at Jun 11, 2021, 8:12 PM EDT for Carter County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 8:12 PM EDT (00:12 UTC)
Expired
Jun 11, 2021, 9:00 PM EDT
In force
48 min
Issued by
NWS Charleston, WV

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS81 KRLX 120012
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
812 PM EDT Fri Jun 11 2021

KYZ102-120100-
Carter-
812 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...

At 812 PM EDT, a strong thunderstorm was located near Head of Grassy,
or 8 miles northwest of Olive Hill, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Olive Hill, Grahn, Soldier and Globe. 

This includes Interstate 64 in Kentucky between mile markers 149 and
160.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3838 8323 3826 8303 3822 8310 3826 8316
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 0012Z 331DEG 14KT 3836 8330 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:42 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 11, 7:42 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
742 PM EDT Fri Jun 11 2021

.SYNOPSIS...
Tropical airmass remains in place into tonight, with showers
and thunderstorms expected as a low pressure center and back
door cold front push through. Slightly drier air this weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 255 PM Friday...

The area currently remains under the influence of an upper level
disturbance that has been slowly meandering eastward throughout
the last couple of days. Shower/storm activity has increased in
coverage as the upper low drifts overhead. With continued weak
low to mid level steering flow and high PWATS, the flooding
threat will continue for the region, especially considering the
reduced flash flood guidance from the continued rain across
parts of the area over the last couple of days. The flash flood
watch across the region remains in effect through the evening.

As the upper low continues to slide southeast throughout the
evening, activity should begin to decrease from north to south
as the evening progresses. Given the moist environment and
recent rainfall, fog development will occur, and will be
potentially dense in spots.

Tomorrow will bring a welcomed reprieve from rainfall for a
good portion of the area, with some scattered showers and
isolated storms possible across the southern and mountain
regions. Highs will be in the low to mid 80s in the lowlands,
with upper 60s/70s for the higher terrain.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 205 PM Friday...

A shortwave trough and associated cold front will move across the
region on Sunday and is expected to support the development of
isolated to scattered showers and thunderstorms. Models are showing
moderate instability values may develop ahead of the frontal passage
and with deep layer shear values of around 25 kts or so, a few
organized multicells could occur. While overall coverage and
intensity of any convective activity remains a bit uncertain at this
time, some of the aforementioned parameters combined with the
potential for sufficient DCAPE values could support isolated
instances of strong wind gusts so will need to keep an eye on
trends throughout the weekend.

Any activity should taper off by Sunday night as the front pushes to
the east of the area. However, another shortwave trough is expected
to drop into the Ohio Valley on Monday and may lead to a few showers
and storms later in the day from north to south. Overall moisture
appears to be limited so for now will keep PoPs in the 20-30%
range. Otherwise, highs for the day are expected to be a few
degrees above normal for most areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 205 PM Friday...

A few shortwaves embedded within longwave troughing across much of
the eastern US may support low chances of showers and storms on
Tuesday and Wednesday, but surface high pressure in the upper
Midwest and Great Lakes region should keep most areas dry. Thus,
will only include Slight PoPs in the forecast for now through
midweek to reflect the isolated potential of some storms, but
overall the pattern will be much drier than this past week and with
dewpoint values generally in the 50s, it will be much less humid
too. In addition, high temperatures are expected to be a few degrees
below normal through midweek given the northerly flow in place.
By Thursday, surface high pressure is expected to drift near or
over the region and this feature should bring a dry finish to
the long term period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 735 PM Friday...

Scattered showers, and isolated thunderstorms will continue to
create areas of MVFR and IFR conditions, as well as localized
LIFR. Precipitation will wind down after 06Z, but areas of fog
will develop particularly after 03-06Z, with widespread IFR and
local LIFR/VLIFR conditions developing. Gradual improvement to
VFR after 14Z, with light surface winds. Isolated showers and
storms are expected again on Saturday, particularly across the
mountains. Expect brief MVFR/IFR conditions in vcnty of storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS:  Restrictions associated with fog and
stratus tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 06/12/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    H    H    M    L    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    M    H    M    L    L    M    M    H    H
BKW CONSISTENCY  H    H    H    M    H    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    H    H    H    M    L    L    L    L    L    M
PKB CONSISTENCY  M    M    H    H    H    H    M    L    M    M    M    M
CKB CONSISTENCY  M    M    M    M    H    H    H    L    L    L    M    M

AFTER 00Z SUNDAY...
IFR in fog possible each morning into early next week.
Otherwise, IFR conditions will possible in isolated (mainly
late day) convection through the weekend, and into early next
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until midnight EDT tonight for WVZ005>011-
     013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until midnight EDT tonight for OHZ083-
     085>087.
KY...Flash Flood Watch until midnight EDT tonight for KYZ101>103-
     105.
VA...Flash Flood Watch until midnight EDT tonight for VAZ003-004.

&&

SYNOPSIS...RG/04
NEAR TERM...SL/04
SHORT TERM...RG
LONG TERM...RG
AVIATION...SL
Hazardous weather outlook, Jun 11, 4:41 AM EDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
441 AM EDT Fri Jun 11 2021

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-120845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
441 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-120845-
Perry-Morgan-Athens-Washington-Vinton-
441 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected again
today. Some of these storms will be slow moving, and capable of
producing locally very heavy rainfall, and Isolated instances of
flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / JLB

In the hours before

Local storm report, Jun 11, 5:31 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      PALERMO                 38.17N  82.06W
06/11/2021                   LINCOLN            WV   911 CALL CENTER

            HIGH WATER AND A WATER RESCUE HAS BEEN REPORTED ALONG
            FLAT CREEK ROAD NEAR THE MUD RIVER.

&&

EVENT NUMBER RLX2100698

RG
Local storm report, Jun 11, 6:01 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            CLARKSBURG              39.28N  80.33W
06/11/2021                   HARRISON           WV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WATER IN A HOME ALONG CHURCH
            STREET IN CLARKSBURG. ALSO WATER REPORTED ACROSS MURPHYS
            RUN ROAD

&&

EVENT NUMBER RLX2100699

SL
Local storm report, Jun 11, 6:03 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            CLARKSBURG              39.28N  80.33W
06/11/2021                   HARRISON           WV   911 CALL CENTER

            HARRISON COUNTY REPORTS SEVERAL HOMES FLOODED IN THE
            CLARKSBURG AREA

&&

EVENT NUMBER RLX2100700

SL
Local storm report, Jun 11, 7:02 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      TAPLIN                  37.76N  81.90W
06/11/2021                   LOGAN              WV   911 CALL CENTER

            WATER ACROSS THE ROADWAY ON HANGING ROCK HIGHWAY. ALSO,
            A MUD SLIDE REPORTED NEAR TAPLIN HILL ON HANGING ROCK
            HIGHWAY

&&

EVENT NUMBER RLX2100701

SL
Special weather statement, Jun 11, 7:21 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Fri Jun 11 2021

WVZ027-519-120015-
Clay-Northwest Nicholas-
721 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS AND EAST
CENTRAL CLAY COUNTIES...

At 721 PM EDT, a strong thunderstorm was located 7 miles east of
Clay, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Summersville, Widen and Muddlety.

This includes Route 19 between mile markers 44 and 56.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3840 8066 3824 8097 3845 8104 3854 8089
      3851 8088 3852 8086
TIME...MOT...LOC 2321Z 329DEG 9KT 3848 8094

11
Special weather statement, Jun 11, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
812 PM EDT Fri Jun 11 2021

KYZ102-120100-
Carter-
812 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...

At 812 PM EDT, a strong thunderstorm was located near Head of Grassy,
or 8 miles northwest of Olive Hill, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Olive Hill, Grahn, Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
160.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3838 8323 3826 8303 3822 8310 3826 8316
      3827 8318 3823 8322 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 0012Z 331DEG 14KT 3836 8330

11

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.